Acute dystonic reaction to general anesthesia with propofol and ondansetron: A graded response

January 24, 2013
| Reprints

Abstract

Propofol and ondansetron, alone and in combination, have been associated with acute dystonic reactions during recovery from anesthesia. We report the case of a 44-year-old woman who had undergone microlaryngoscopic fat injection to the vocal folds three times over a period of 10 months. Each procedure was performed by the same surgeon. On each occasion, the patient received an identical anesthetic that was administered by the same anesthetist. The anesthetic regimen included propofol and ondansetron. Following the first procedure, the patient experienced no reaction to these agents. However, she experienced a mild reaction after the second procedure and a severe acute dystonic reaction after the third. We believe this is the first report of a graded reaction to either propofol or ondansetron.


Introduction

Acute dystonic reactions to propofol and ondansetron, alone and in combination, have previously been described.1-4 We report the case of a patient who experienced a graded dystonic response to these agents following three exposures in 10 months. The adverse reactions increased in severity with each exposure, despite identical anesthetic and surgical conditions. We believe this is the first report of a graded response to propofol or ondansetron.

ENT Journal provides full text articles to our registered members.
Please log in or sign up for a FREE membership to view the full content:

You may also like to: